Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Wichita, KS

March 29, 2004Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2004, 2:29 PM CST for Neosho County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 2:29 PM CST (20:29 UTC)
Expired
Mar 29, 2004, 3:00 PM CST
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 292029
SVRICT
KSC133-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 300 PM CST.

* AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ERIE...OR ABOUT 13 MILES NORTH
  OF PARSONS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ST. PAUL AROUND 235 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 300 PM CST.

LAT...LON 3764 9525 3750 9540 3739 9517 3740 9510
          3754 9508

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:22 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 29, 2:22 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
222 PM CST MON MAR 29 2004

.MESO UPDATE...

WATCHING BAND OF SHOWERS AND THUNDERSTORMS MOVE ACROSS CENTRAL
KANSAS.  GETTING SOME REPORTS OF STRONG WINDS...UP TO 50 MPH OR
SO (MAINLY IN WAKE OF THIS BAND). AS THIS BAND CONTINUES TO PROGRESS
SOUTHEASTWARD, WILL CONTINUE TO SEE POTENTIAL FOR MARGINALLY SEVERE
HAIL AND STRONG GUSTY WINDS.  MONITORING CLOSELY FOR FURTHER
INTENSIFICATION.

ADDITIONAL STRONG STORMS IN FAR SOUTHEAST KANSAS...SHOULD MOVE OUT.
LARGER HAIL HAS OCCURRED FROM STORMS MAINTAINING THEMSELVES FOR
LONGER PERIODS OF TIME (TO ALLOW FOR SUFFICIENT TIME FOR HAIL
GROWTH).  SHORTER LIVED CORES HAVE ONLY BEEN ABLE TO PRODUCE PEA
SIZE HAIL.

WOLF

---------------------------------------------------
202 PM CST MON MAR 29 2004

.DISCUSSION...

FCST CONCERNS...
CNVTV TRENDS THRU THE EARLY EVENING...
AMOUNT OF COOLING THRU MID WEEK...
PCPN CHCS BY THE WEEKEND...

SERIES OF VORT LOBES/SHWRTVS WL CONT TO DROP SWD INTO MEAN LNGWV
UPR TROF ACRS THE MDWST THRU 48HRS, EVENTUALLY DVLPG CLOSED LOW
CIRC ACRS THE OH VLY BY WED. THIS SYS WL BCM SOMEWHAT CUT-OFF FM
MAIN WLYS WITH HIGH/LOW UPR BLOCK PTRN DVLPG THRU END OF THE WEEK.

FOR TNGT, VORT LOBE MOVG INTO NCNTRL KS WL CONT TO SUPPORT STG/ISOLD
SVR CNVTN THRU THE EARLY EVENING, UNDER H5 COLD POOL ACRS ERN KS.
LCLY STG WINDS/NICKEL TO QUARTER HAIL LKLY WITH STGST STMS THRU 00Z,
WITH DMNHSG TREND/END TO CNVTN XPCTD BY 03Z. OTHERWISE, COOLER AND
MUCH DRIER AIR TO ADVCT ACRS THE AREA TNGT BHND SECONDARY CDFNT WITH
DECRSG CLOUDS. MINS LOOK ON TARGET, SO NO CHG FM GOING FCST.

TUE/WED/THU...XPCT BATCH OF STRATOCU CIGS TO ADVCT/DVLP SWD ACRS THE
ERN CWA THRU MIDDAY TUE WITH LO LVL CAA IN WK CYCLONIC FLO REGIME.
THE POINT SOUNDINGS SUGGEST THERE WL BE VRY SHALLOW INSTBY PRESENT,
BLO H7 WITH WARMER TEMPS DVLPG CAP ABV THIS LVL. THEREFORE SUSPECT
WE MAY SEE LIMITED/MDT GROWTH OF CU IN THE AFTN, PERHAPS SUPPORTING
SOME SPRINKLES ACRS SERN KS. HOWEVER DUE TO ISOLD, WK NATURE OF ANY
PCPN, WL KEEP FCST DRY. OTHERWISE, GENLY CLRG TREND INTO WED/THU
WITH COOLISH TEMPS, A LTL BLO SEASONAL CLIMO. ONLY SLGT TWEAKS
NEEDED TO GOING FCST IN THIS REGARD.

EXTENDED FCST...STILL SOME QUESTION AS TO HOW/WHEN DVLPG UPR
BLOCKING PTRN WL BREAK DOWN INTO THE UPCOMING WEEKEND. SOME MSTR
RETURN IS LKLY ACRS THE HIGHS PLAINS BY FRI, BUT HOW FAR E AND HOW
FAST IS THE FCST DILEMMA. THE LATEST GFS WOULD SUGGEST PCPN CHCS WL
RMN W OF THE CWA THRU FRI, WITH PERHAPS SLGT CHCS ARRIVING BY SAT
ACRS CNTRL KS. THE FCST IS EVEN MORE SUSPECT FOR SUNDAY/MONDAY,
ESPCLY IF SWRN SYS RMNS CUT-OFF. THIS WOULD TEND TO KEEP BEST PCPN
CHCS S AND W OF THE CWA. HOWEVER FCST CONSENSUS SUGGESTS SLIDING LOW
END POPS FURTHER E THRU TIME ACRS THE CWA INTO SUNDAY/MONDAY, AS
FIRST GUESS FOR NOW.

COMPLETE AFD TO FOLLOW SHORTLY.

DARMOFAL

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Mar 29, 9:20 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CST MON MAR 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
920 AM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
SOUTHEAST KANSAS.  VERY COLD AIR MOVING IN ALOFT WILL CREATE A
SUFFICIENTLY UNSTABLE ENVIRONMENT FOR SMALL HAIL FROM THE STORMS.
IN ADDITION...SURFACE HEATING MAY ADD TO THE INSTABILITY...MAKING
MARGINALLY SEVERE HAIL POSSIBLE.

THE THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OCCURRENCES TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

WOLF

In the hours before

Local storm report, Mar 29, 2:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             4 NW IOLA               37.97N 95.45W
03/29/2004  0.88 INCH        ALLEN              KS   PUBLIC

&&

CH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:40 PM CSTSevere Thunderstorm WarningICTAllen50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.